Toggle Main Menu Toggle Search

Open Access padlockePrints

Estimation of bumblebee queen dispersal distances using sibship reconstruction method

Lookup NU author(s): Dr Roy SandersonORCiD, Louis Goffe


Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Dispersal ability is a key determinant of the propensity of an organism to cope with habitat fragmentation and climate change. Here we quantify queen dispersal in two common bumblebee species in an arable landscape. Dispersal was measured by taking DNA samples from workers in the spring and summer, and from queens in the following spring, at 14 sites across a landscape. The queens captured in the spring must be full sisters of workers that were foraging in the previous year. A range of sibship reconstruction methods were compared using simulated data sets including or no genotyping errors. The program Colony gave the most accurate reconstruction and was used for our analysis of queen dispersal. Comparison of queen dispersion with worker foraging distances was used to take into account an expected low level of false identification of sister pairs which might otherwise lead to overestimates of dispersal. Our data show that Bombus pascuorum and B. lapidarius queens can disperse by at least 3 and 5 km, respectively. These estimates are consistent with inferences drawn from studies of population structuring in common and rare bumblebee species, and suggest that regular gene flow over several kilometres due to queen dispersal are likely to be sufficient to maintain genetic cohesion of ubiquitous species over large spatial scales whereas rare bumblebee species appear unable to regularly disperse over distances greater than 10 km. Our results have clear implications for conservation strategies for this important pollinator group, particularly when attempting to conserve fragmented populations.

Publication metadata

Author(s): Lepais O, Darvill B, O'Connor S, Osborne JL, Sanderson RA, Cussans J, Goffe L, Goulson D

Publication type: Article

Publication status: Published

Journal: Molecular Ecology

Year: 2010

Volume: 19

Issue: 4

Pages: 819-831

Print publication date: 20/01/2010

ISSN (print): 0962-1083

ISSN (electronic): 1365-294X

Publisher: Wiley-Blackwell


DOI: 10.1111/j.1365-294X.2009.04500.x


Altmetrics provided by Altmetric


Funder referenceFunder name